Hail, Hays
- When
- September 29, 2:17 PM CST
- Where
- Hays County, 2.07 mi N of San Marcos Lowman Ar
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.880, -97.950
A cold front moved into a very warm airmass and caused scattered thunderstorms some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a very warm airmass and caused scattered thunderstorms some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 29, 2:01 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 301 PM CDT THU SEP 29 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO POP UP ALONG AND EAST OF THE I-35 CORRIDOR TRIGGERED FROM THE OUTFLOW FROM THE CLUSTER OF STORMS HUGGING THE COAST AND THE INSTABILITY FROM DIURNAL HEATING. EXPECT THIS ACTIVITY TO LAST THROUGHOUT THE AFTERNOON AND INTO TONIGHT IN FRONT OF AN APPROACHING COLD FRONT. LOOKING AT FORECAST SOUNDINGS...SEEMS REASONABLE THAT THESE STORMS COULD HAVE SOME FAIRLY STRONG DOWNBURSTS. SMALL HAIL IS ALSO NOT OUT OF THE QUESTION. DECIDED TO GO WITH THE NAM OUTPUT FOR FRONTAL PASSAGE AND TIMING OF CONVECTION ...WHICH HAS MOST OF THE ACTIVITY ENDING EARLY FRIDAY MORNING ALONG WITH FROPA. ONCE THIS COLD FRONT PASSES THROUGH SOUTH CENTRAL TEXAS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL QUICKLY FOLLOW. COMBINING THESE FACTORS AND THE FACT THAT FUELS ARE DRY...ESPECIALLY IN THE EASTERN PORTIONS OF THE AREA...EXTREME WILD FIRE BEHAVIOR IS EXPECTED. THROUGH THE WEEKEND HIGH PRESSURE WILL SETTLE OVER SOUTH CENTRAL TEXAS BRINGING DRY CONDITIONS AND MILD TEMPERATURES. BY EARLY NEXT WEEK MOISTURE COMING IN FROM MEXICAN BORDER WILL BEGIN TO NUDGE ITS WAY INTO THE AREA...WHICH WILL ASSIST IN TRIGGERING A WARMING TREND. BY MID WEEK THIS WARMING TREND WILL STRENGTHEN AS THE HIGH PRESSURE SHIFTS FURTHER EAST AND PUSHING GULF MOISTURE BACK INTO SOUTH CENTRAL TEXAS. THERE IS A SLIGHT CHANCE OF RAIN BY THE END OF THE WEEK...HOWEVER CONFIDENCE IS LOW THUS LEFT IN SILENT 10 POPS. && .FIRE WEATHER... THE CONVECTIVE ACTIVITY...WHICH WILL LAST INTO TONIGHT...IS ASSOCIATED WITH FREQUENT LIGHTNING. WHILE MOST OF THE STORMS ARE PRODUCING HEAVY RAIN...LIGHTNING STRIKES COULD STRIKE OUTSIDE OF THEIR PERIMETER. THESE STRIKES COULD TRIGGER FIRES TO START. BY FRIDAY MORNING A DRY COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS BRINGING IN VERY DRY AND WINDY CONDITIONS. THESE FACTORS...ALONG WITH HOW DRY THE EASTERN PORTIONS OF THE AREA HAVE BEEN...SUGGEST THAT THERE WILL BE EXTREME WILD FIRE DANGER ON FRIDAY. THUS A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE DAY ON FRIDAY. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SATURDAY SINCE RELATIVE HUMIDITIES WILL BE STILL LOW...HOWEVER WINDS WILL BE MUCH WEAKER. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 92 61 90 57 / 30 - - - - AUSTIN BERGSTROM INTL AIRPORT 67 91 53 89 50 / 30 - - - - NEW BRAUNFELS MUNI AIRPORT 68 91 58 90 55 / 30 - - - - BURNET MUNI AIRPORT 67 87 56 88 58 / 30 - - - - DEL RIO INTL AIRPORT 71 89 61 88 64 / 30 10 - - - GEORGETOWN MUNI AIRPORT 66 89 56 87 56 / 30 - - - - HONDO MUNI AIRPORT 68 94 58 91 57 / 30 10 - - - SAN MARCOS MUNI AIRPORT 70 91 59 88 57 / 30 - - - - LA GRANGE - FAYETTE REGIONAL 69 91 58 87 56 / 30 10 - - - SAN ANTONIO INTL AIRPORT 72 92 61 89 59 / 30 10 - - - STINSON MUNI AIRPORT 73 94 62 91 62 / 30 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 7 AM TO 8 PM CDT FRIDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE... LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON. && MESOSCALE/AVIATION...19 SYNOPTIC/GRIDS...13 PUBLIC SERVICE/DATA COLLECTION...31
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1245 PM CDT THU SEP 29 2011 TXZ171>173-183>194-202>209-217>225-228-301000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1245 PM CDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY DOWNPOURS UP TO ONE INCH. THE GREATEST THREAT AREA IS THE EASTERN HILL COUNTRY AND ADJACENT AREAS. BECAUSE OF THE LIGHTNING AND GUSTY WINDS...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A RED FLAG WARNING IS IN EFFECT ON FRIDAY FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS...GENERALLY EAST OF A LINE FROM FREDERICKSBURG TO HONDO TO DILLEY. A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS LATE TONIGHT INTO FRIDAY MORNING. RELATIVE HUMIDITIES WILL FALL INTO THE MID TEENS TO MID 20S WITH ACROSS THE WARNING AREA WITH NORTHEASTERLY WINDS OF 15 TO 20 MPH GUSTING TO 30 MPH. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SATURDAY ACROSS MUCH OF SOUTH CENTRAL TEXAS. RELATIVE HUMIDITIES WILL FALL INTO THE TEENS AND LOWER 20S WITH EASTERLY WINDS OF 8 TO 12 MPH. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 152 PM CDT THU SEP 29 2011 TXZ193-208-209-223-291930- BASTROP-CALDWELL-FAYETTE-GONZALES- 152 PM CDT THU SEP 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BASTROP...EASTERN CALDWELL...EXTREME NORTHEASTERN GONZALES AND WESTERN FAYETTE COUNTIES UNTIL 230 PM CDT... AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ROSANKY...OR 13 MILES SOUTHWEST OF SMITHVILLE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 154 PM CDT THU SEP 29 2011 TXZ193-208-209-223-291945- BASTROP-CALDWELL-FAYETTE-GONZALES- 154 PM CDT THU SEP 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BASTROP...EASTERN CALDWELL...EXTREME NORTHEASTERN GONZALES AND WESTERN FAYETTE COUNTIES UNTIL 245 PM CDT... AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ROSANKY...OR 14 MILES SOUTHWEST OF SMITHVILLE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSANKY... CISTERN... JEDDO... KOVAR... TOGO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 219 PM CDT THU SEP 29 2011 TXZ191-292000- HAYS- 219 PM CDT THU SEP 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYS COUNTY UNTIL 300 PM CDT... AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR KYLE...OR 7 MILES NORTH OF SAN MARCOS... MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SAN MARCOS... KYLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST 10 N WIMBERLEY 30.14N 98.10W
09/29/2011 E50 MPH HAYS TX TRAINED SPOTTER
PEA SIZE HAIL... WINDS GUSTING TO 50 MPH AND NUMEROUS
TREE LIMBS BLOWN DOWN.
&&
EVENT NUMBER EWX1100335
PMThe Austin/San Antonio radar (KEWX), 21 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 58 mph which blew the roof off a home in Dale.
A thunderstorm produced wind gusts estimated at 58 mph which broke several tree limbs and knocked down some dead trees along FM 2440 west of Giddings. This storm also produced penny size hail.
A thunderstorm produced wind gusts estimated at 58 mph which blew down several trees near McMahan.
A thunderstorm produced wind gusts estimated at 58 mph which blew down several trees and caused numerous power outages near LaVernia.
A thunderstorm produced wind gusts estimated at 58 mph which caused significant wind damage at Cranes Mill Marina on Canyon Lake.
A thunderstorm produced wind gusts estimated at 60 mph north of Big Wells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349841, 349852, 349853, 349856, 349859, 349861, 349864, 349866, 349869.